Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 22, NWS Dodge City, KS

August 28, 2025Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 28, 2025, 1:34 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2025, 1:34 AM CDT (06:34 UTC)
Expired
Aug 28, 2025, 4:45 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

612 
WGUS53 KDDC 280634
FFWDDC
KSC145-185-280945-
/O.NEW.KDDC.FF.W.0022.250828T0634Z-250828T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
134 AM CDT Thu Aug 28 2025

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  East Central Pawnee County in south central Kansas...
  Northeastern Stafford County in south central Kansas...

* Until 445 AM CDT.

* At 134 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stafford, Hudson, Seward, Radium, Zenith and Neola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3826 9895 3826 9847 3782 9847 3817 9895

FLASH FLOOD...RADAR INDICATED

$$

JJOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:00 PM CDT, 2 hours 34 minutes earlier. Its key messages:

  • There is a marginal risk for severe thunderstorms west of a Garden City to Meade line between 4pm and sunset. Wind gusts of 40 to 60 mph and Large hail will be the main hazards through sunset.
  • Widespread accumulating rainfall will be likely after sunset tonight. Locally heavy rainfall from this event may result in isolated ponding of water on roadways and poor drainage areas north of a Garden City to Larned line.
  • Fall like temperatures (Highs in the mid 70s to lower 80s) expected late week and over the weekend across southwest Kansas.
  • Multiple rounds of wet weather will be possible across southwest Kansas the upcoming Labor Day Weekend.
Area forecast discussion, Aug 27, 11:00 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Wed Aug 27 2025

.KEY MESSAGES...

- There is a marginal risk for severe thunderstorms west of a
  Garden City to Meade line between 4pm and sunset. Wind gusts
  of 40 to 60 mph and Large hail will be the main hazards
  through sunset.

- Widespread accumulating rainfall will be likely after sunset
  tonight. Locally heavy rainfall from this event may result in
  isolated ponding of water on roadways and poor drainage areas
  north of a Garden City to Larned line.

- Fall like temperatures (Highs in the mid 70s to lower 80s)
  expected late week and over the weekend across southwest
  Kansas.

- Multiple rounds of wet weather will be possible across
  southwest Kansas the upcoming Labor Day Weekend.

&&

.DISCUSSION...
Issued at 255 PM CDT Wed Aug 27 2025

Water vapor and upper air analysis early today showed an upper
level trough located over northern Kansas. At the 700 mb mb
level a north northwest to south southeast oriented 700mb
temperature gradient was present from northeast Colorado into
south central Kansas with a wedge of high moisture/PWATS located
along and east of the temperature gradient. We are also seeing
850mb warm air advection improving north and east of the 10C
isotherm. At the surface, a boundary was located over eastern
Colorado with an area of low pressure developing along this
boundary ahead of the approaching upper level system.

The surface boundary mentioned above will be our first area of
interest late today for scattered convection, given improving
low level moisture and 0-1km frontogenesis along this boundary
and afternoon instability developing due to clearing skies.
Latest models now show 25 to 30 knots of shear and MUCAPE >2500
j/kg by late day in this area. Based on this any thunderstorms
that do develop will be capable of producing large hail and
gusty winds. The Storm Prediction Center also appears to be
observing the same potential and, as a result, has placed a
marginal risk for severe weather west of highway 83 for early
tonight (before sunset).

The better chance for thunderstorms early tonight will arrive
after sunset as an upper level trough, currently over northern
Colorado, moves through our 500mb ridge and out into the west
central high plains. Short term models agree on this upper wave
exiting the Rockies late today, with a cluster of thunderstorms
developing ahead of this wave as it moves along a mid level
baroclinic zone into western Kansas after 10pm. Also after
sunset an area of thunderstorms will develop across portions of
southwest and north central Kansas where warm air advection
will be developing as a low level jet develops. The area most
favorable for these developing storms early tonight appears to
be on the northern edge of the mid level warm layer, which the
latest CAMS have mainly north of K96.

The main hazards from thunderstorms after sunset will mainly be
locally heavy rainfall, with PWATs of 1.5 to 1.8 inches. Latest
SREF 12 hour Max rainfall totals ending at 12z Thursday show
this area ranging from 1.75 to 2.5 inches, which may not be out
of the question near the I-70 corridor, given two opportunities
for heavy rainfall in this area. Given that these higher
rainfall totals will occur from two events, and given the latest
flash flood guidance north of a Scott City to Larned line being
1.5 to 2 inches for 1 hour and 2 to 2.5 for 3hrs...a Flood
Watch will not be issued for these locations. However, later
shifts may need to monitor the potential for minor water issues
in poor drainage and low lying areas. Isolated wind gusts of 50
mph or higher also can not be ruled out.

Looking ahead to late this week and over the upcoming Labor Day
Weekend...a reinforcement of cooler air will return to western
Kansas overnight as a northern branch upper level trough
approaches the central plains. Models are in good agreement with
the 850mb temperatures falling back to around 15C by 00z Friday,
which for southwest Kansas is approximately 5 to 9C below the
climatology for this time of the year. These unseasonably cool
temperatures will then continue through the upcoming Labor Day
weekend as due to another upper level trough exits Canada and
moves across the northern plains.

In addition to these unseasonably cool temperatures, there will
also be a chance of thunderstorms almost every evening this
upcoming weekend. Multiple upper waves embedded in a northwest
flow will be moving out of the Rockies and into the Plains. We
will also be monitoring the chance for strong to isolated severe
thunderstorms Friday night and Saturday from any storms that
develop over eastern Colorado and move into far western Kansas.
This is based on the ensemble probability (20-40%) of shear
being greater than 30 knots and CAPE values greater than 1000
j/kg. These storms currently appear to weaken as they move
across southwest Kansas after sunset, so the better chance for
these stronger storms will be west of Highway 83.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1111 PM CDT Wed Aug 27 2025

A weather system moving through will provide the TAFs the opportunity
of VCTS/TSRA through the overnight hours. In addition, considerable
low level moisture will result in a continuation of low cigs with
IFR conditions likely. Winds will be light E to SE 5-15 kt.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burgert
AVIATION...Sugden
Hazardous weather outlook, Aug 27, 1:57 PM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
157 PM CDT Wed Aug 27 2025

KSZ030-031-043>046-061>066-074>081-084>090-281900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
157 PM CDT Wed Aug 27 2025 /1257 PM MDT Wed Aug 27 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms (20-40%) will be possible after 5 pm west
of highway 83. A few of the stronger storms late today and early
tonight will be capable of producing wind gusts of 50 to 60 mph
and large hail.

Thunderstorms chances will increase overnight as a cluster of
thunderstorms cross north central and southwest Kansas after
sunset. These storms will be capable of producing locally heavy
rainfall and wind gusts of 50 mph or greater.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance for strong to marginally severe thunderstorms will be
possible Friday and Saturday evening. Main hazards from these
storms will be wind gusts in excess of 50 mph and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 27, 10:15 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1015 PM CDT Wed Aug 27 2025

KSZ076-077-086-087-280345-
Gray KS-Seward KS-Meade KS-Haskell KS-
1015 PM CDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SEWARD...NORTHWESTERN
MEADE...SOUTHWESTERN GRAY AND SOUTHERN HASKELL COUNTIES THROUGH 1045
PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sublette around 1020 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 10107 3757 10107 3755 10054 3728 10058
TIME...MOT...LOC 0315Z 276DEG 23KT 3746 10092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Aug 27, 11:24 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1124 PM CDT Wed Aug 27 2025

KSZ076-077-087-280500-
Gray KS-Meade KS-Haskell KS-
1124 PM CDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEADE...
SOUTHWESTERN GRAY AND NORTHEASTERN HASKELL COUNTIES THROUGH MIDNIGHT
CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tice, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Copeland and Tice around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3749 10088 3767 10084 3769 10038 3740 10043
TIME...MOT...LOC 0423Z 281DEG 21KT 3757 10077

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Aug 28, 12:23 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1223 AM CDT Thu Aug 28 2025

KSZ043-044-062-063-280600-
Finney KS-Lane KS-Kearny KS-Scott KS-
1223 AM CDT Thu Aug 28 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN KEARNY...NORTHWESTERN
FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN LANE COUNTIES THROUGH 100 AM
CDT...

At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Modoc to 12 miles west of Friend to 9
miles northeast of Kendall. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Scott City, Shallow Water, and Friend around 1235 AM CDT.
  Lakin around 1240 AM CDT.

Other locations in the path of these storms include Deerfield and
Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3825 10122 3826 10122 3826 10113 3854 10113
      3846 10046 3813 10049 3788 10127 3826 10154
TIME...MOT...LOC 0523Z 290DEG 35KT 3847 10110 3823 10115 3806 10148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Aug 28, 12:52 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1252 AM CDT Thu Aug 28 2025

KSZ043-044-062-063-075>077-280615-
Gray KS-Finney KS-Lane KS-Kearny KS-Grant KS-Scott KS-Haskell KS-
1252 AM CDT Thu Aug 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KEARNY...FINNEY...
SOUTHEASTERN SCOTT...NORTHEASTERN GRANT...SOUTHERN LANE...
NORTHWESTERN GRAY AND NORTHWESTERN HASKELL COUNTIES THROUGH 115 AM
CDT...

At 1252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott City to 9 miles southeast of Friend
to near Lakin. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Garden City and Holcomb around 1255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 10027 3793 10031 3762 10106 3788 10129
      3818 10083 3848 10085
TIME...MOT...LOC 0552Z 300DEG 34KT 3849 10086 3816 10078 3789 10127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Aug 28, 1:16 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
116 AM CDT Thu Aug 28 2025

KSZ063-064-076-077-280645-
Gray KS-Finney KS-Hodgeman KS-Haskell KS-
116 AM CDT Thu Aug 28 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FINNEY...WEST CENTRAL
HODGEMAN...NORTHERN GRAY AND NORTHEASTERN HASKELL COUNTIES THROUGH
145 AM CDT...

At 116 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Kalvesta to near
Charleston to near Plymell. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Charleston around 120 AM CDT.
  Ingalls around 125 AM CDT.
  Kalvesta around 135 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 10016 3780 10028 3756 10076 3779 10109
      3799 10072 3825 10060
TIME...MOT...LOC 0616Z 291DEG 29KT 3821 10049 3790 10061 3775 10091

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Aug 28, 1:19 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
119 AM CDT Thu Aug 28 2025

KSZ088-280645-
Clark KS-
119 AM CDT Thu Aug 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CLARK COUNTY THROUGH
145 AM CDT...

At 119 AM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Acres around 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10003 3717 9997 3712 9955 3700 9960
TIME...MOT...LOC 0619Z 286DEG 20KT 3707 9992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:10 PM CDTFlash Flood WarningDDCStanton3 hr
Aug 27, 7:31 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens44 min
Aug 27, 8:15 PM CDTSpecial Weather StatementDDCSeward45 min
Aug 27, 9:25 PM CDTFlash Flood WarningDDCSeward3 hr
Aug 27, 10:15 PM CDTSpecial Weather StatementDDCHaskell30 min
Aug 27, 11:24 PM CDTSpecial Weather StatementDDCHaskell36 min
Aug 28, 12:23 AM CDTSpecial Weather StatementDDCKearny, Scott37 min
Aug 28, 12:41 AM CDTFlash Flood WarningDDCNess, Trego3 hr
Aug 28, 12:52 AM CDTSpecial Weather StatementDDCFinney23 min
Aug 28, 1:16 AM CDTSpecial Weather StatementDDCGray29 min
Aug 28, 1:19 AM CDTSpecial Weather StatementDDCClark26 min
Aug 28, 1:36 AM CDTSpecial Weather StatementDDCComanche24 min
Aug 28, 2:14 AM CDTFlash Flood WarningDDCClark, Comanche3 hr
Aug 28, 2:53 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more7 hr
Aug 28, 7:53 AM CDTDense Fog AdvisoryDDCEllis, Ford, Gray, Hodgeman, Ness, Rush104 min
Aug 28, 10:36 AM CDTAreal Flood WarningDDCClark, Comanche5 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.